Indiana, 2019

Flooding in Indiana, December 1 to 5, 2019

December 1 to 5, 2019 · NWS PAH · 2 events in 2 counties and zones

Heavy rainfall late in November sent the White River above flood stage in early December. The flooding was minor, affecting mainly bottomland fields and woods.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall late in November sent the White River above flood stage in early December. The flooding was minor, affecting mainly bottomland fields and woods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 1, 6:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 1, 6:30 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
530 AM CST Sun Dec 1 2019

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Monday)
Issued at 413 AM CST Sun Dec 1 2019

The strong storm system passing to our north will continue to
dominate our weather through Monday. The primary effects will be
gusty winds and colder temps today, followed by some light snow
tonight in eastern parts of our area.

As of early this morning, a large pronounced dry slot was bringing
clear skies to our region. The leading edge of the wraparound low
clouds was advancing across the I-44 corridor of Missouri at 09z.
These clouds will overspread the entire region this morning.
Scattered to numerous showers will move southeast across southwest
Indiana, northwest Kentucky, and parts of southern Illinois this
afternoon. Surface temps will be near 40, but some wet snow could
still be mixed in with the rain.

Another impact today will be the gusty winds. As of 09z, westerly
winds were gusting up to 40 mph across south central Missouri
(including kuno). These stronger winds will arrive early this
morning. Forecast wind profiles from the models do not directly
support gusts any higher than about 35 mph in our area. However,
observed gusts to our west are higher than the modelled winds
aloft and mixing heights would indicate there. Expect wind gusts
mostly in the 30 to 40 mph range today, but a Wind Advisory will
be issued for southeast Missouri. This advisory is based mainly on
collaboration with neighboring offices. Peak gusts to 40 mph are
possible, mainly in the advisory area.

For tonight, the main concern is some light snow activity. A
strong 500 mb closed low will cross northern Indiana this
afternoon and then meander across Ohio tonight. The 03z sref
indicates a well-defined vorticity lobe will rotate down the
backside of the low across the lower Ohio Valley late tonight.
This vort lobe will spread light precip down across much of the
area, mainly east of the Mississippi River later tonight. The
precip should become mostly snow tonight. Liquid equivalents will
be less than one tenth of an inch, and surface temps will remain
at or above freezing through the early morning hours. Therefore,
any accumulations will be just a few tenths of an inch or less,
and these will be mostly confined to grassy areas. Winds will
remain quite gusty tonight, though not as strong as the daytime
hours.

On Monday, our forecast area will be in a strongly confluent 500
mb flow behind the departing low. Although subsidence will kill
off the measurable precip, a few morning flurries could not be
ruled out. Clearing is expected in southeast Missouri, but
southwest Indiana and the Pennyrile region of western Kentucky
will stay cloudy. Highs will struggle to reach 40, with
sub-freezing wind chills all day in much of our area.

.LONG TERM...(Monday night through Saturday)
Issued at 414 AM CST Sun Dec 1 2019

Other than some timing difference, most of the medium range model
guidance remains consistent in keeping the WFO PAH forecast in a
faster west-northwest flow aloft through Wednesday, with a transient
shortwave moving through the area on Tuesday adding a few more
clouds and slightly cooler temperatures.

Apart from the initialization of the forecast with the National
Blend of Models (NBM), added the influence of the GFS Ensemble and
the 00z Sunday ECMWF (European) numerical model guidance to both the
next system moving into southeast Missouri late Thursday afternoon.
The origin of this system is still associated with the translation
and evolution of the eastern Pacific/southern California closed low
into an open shortwave across the southern U.S. Wednesday into
Thursday.

There are some timing differences between the GFS Ensemble and ECMWF
with the onset of rain chances moving into southeast Missouri.
Leaned closer to the slightly slower GFS Ensemble for timing. Given
the faster zonal flow, attempted to speed up the eastward
progression and exit of rain chances during the day on Friday.

The next system to impact the WFO PAH forecast area will not be
until late Saturday night into next Sunday morning. These rain
chances will constitute a broad pattern change from a transitory
ridge aloft late Friday into Saturday, to a general southwest flow
(tapping into the western Gulf of Mexico moisture) across the
western half of the United States. This may lead into a prolonged
period of rain chances going from next Sunday (December 8th) and
Monday and possibly into early Tuesday of following week (December
10th). Any variations in normal northern hemisphere wave movement
due to changes in wavelength could shorten the period of rainfall
early the following week for the WFO PAH forecast area.

&&

.AVIATION...
Issued at 530 AM CST Sun Dec 1 2019

The leading edge of widespread low cloudiness will overspread the
taf sites from northwest to southeast this morning. Ceilings may
initially be VFR, but they will lower to MVFR. MVFR cigs are
forecast tonight, and there may even be some vsby restrictions in
rain and snow in southwest Indiana and northwest Kentucky.

Winds will be quite strong and gusty, veering from the west-
southwest this morning to the northwest by late tonight. Gusts to
around 30 knots are forecast today, subsiding only to 20 to 25 knots
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Wind Advisory from 6 AM this morning to 6 PM CST this evening
     for MOZ076-086-087-100-107>111-114.

IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...Smith
AVIATION...MY
Hazardous weather outlook, Dec 1, 4:57 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 AM CST Sun Dec 1 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 AM CST Sun Dec 1 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

West winds will average from 15 to 25 mph today, with occasional
gusts of 30 to 40 mph. A Wind Advisory is in effect for most of
southeast Missouri today.

A period of light snow is likely tonight over southwest Indiana,
southern Illinois, and parts of western Kentucky. Any
accumulations will be less than one-half inch, confined mostly to
grassy areas.

Minor river flooding is in progress on a few small rivers, and
minor flooding is expected to begin on a few of the larger rivers
over the coming days. Please refer to flood statements and
warnings for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY

In the hours before

Special weather statement, Dec 1, 7:26 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
626 AM CST Sun Dec 1 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ112-011930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-MISSISSIPPI-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, AND CHARLESTON
626 AM CST Sun Dec 1 2019

...Strong gusty winds today across southern Illinois, southwest
Indiana, and western Kentucky...

Westerly winds will average around 20 mph today with some higher
gusts. A wind gust to 45 mph was measured at the National Weather
Service office near Paducah around 6 this morning. This was the
highest measured gust in our region so far this morning.

For the daylight hours today, expect west winds to remain around
20 mph with gusts mostly between 30 and 40 mph. Winds tonight will
decrease gradually, but gusts may still be up to 30 mph.

Loose unsecured objects such as trash cans and Christmas
decorations may be blown around. High profile vehicles such as
trucks and busses may be difficult to handle, especially on
elevated bridges where wind speeds are higher.

York
Local storm report, Dec 1, 8:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 AM CST SUN DEC 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     HAIL             4 ENE GRAND TOWER       37.66N 89.43W
11/30/2019  E1.00 INCH       JACKSON            IL   BROADCAST MEDIA

            LATE REPORT. TIME ESTIMATED BY RADAR.

&&

DWS
Local storm report, Dec 1, 8:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
744 AM CST SUN DEC 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     HAIL             4 ENE GRAND TOWER       37.66N 89.43W
11/30/2019  E1.00 INCH       JACKSON            IL   BROADCAST MEDIA

            LATE REPORT. TIME ESTIMATED BY RADAR.

0920 AM     HAIL             MAKANDA                 37.62N 89.24W
11/30/2019  E0.50 INCH       JACKSON            IL   BROADCAST MEDIA

            TIME ESTIMATED.

0929 AM     HAIL             5 NE SAINT JOHNS        38.07N 89.16W
11/30/2019  E0.75 INCH       PERRY              IL   PUBLIC

            REPORT FROM MPING.

1102 AM     FLOOD            BONE GAP                38.44N 88.00W
11/30/2019                   EDWARDS            IL   911 CALL CENTER

            MINOR FLOODING ON A COUNTY ROAD. ROAD IS
            PASSABLE.

1113 AM     HAIL             BOONVILLE               38.04N 87.27W
11/30/2019  E0.75 INCH       WARRICK            IN   PUBLIC

            REPORT FROM MPING.

1125 AM     FLASH FLOOD      OWENSBORO               37.76N 87.12W
11/30/2019                   DAVIESS            KY   911 CALL CENTER

            SEVERAL STREET CLOSURES AROUND OWENSBORO DUE
            TO FLASH FLOODING.

1207 PM     FLOOD            PEMBROKE                36.78N 87.35W
11/30/2019                   CHRISTIAN          KY   TRAINED SPOTTER

            UP TO SIX INCHES OF WATER FLOWING OVER US 41
            NEAR PEMBROKE.

1240 PM     FLASH FLOOD      HENDERSON               37.82N 87.58W
11/30/2019                   HENDERSON          KY   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
            HENDERSON. NUMEROUS WATER RESCUES OCCURRING,
            BOTH IN THE CITY OF HENDERSON AND AROUND
            HENDERSON COUNTY. LOCATION IS APPROXIMATE.

0100 PM     FLASH FLOOD      4 SSW SEDGEWICKVILLE    37.46N 89.94W
11/30/2019                   BOLLINGER          MO   EMERGENCY MNGR

            *** 2 FATAL, 2 INJ ***
            A VEHICLE CARRYING 4 PEOPLE WAS SWEPT AWAY
            AT THE LOW WATER CROSSING OF THE LITTLE
            WHITEWATER CREEK ON COUNTY ROAD 356. TWO OF
            THE OCCUPANTS LOST THEIR LIVES AND THE OTHER
            TWO WERE TREATED FOR INJURIES. EXACT TIME
            UNKNOWN.

0125 PM     LIGHTNING        3 ESE EVANSVILLE        37.96N 87.49W
11/30/2019                   VANDERBURGH        IN   EMERGENCY MNGR

            WASHINGTON SQUARE MALL HAS BEEN STRUCK BY
            LIGHTNING.

0215 PM     FLOOD            2 NNW ELKTON            36.83N 87.18W
11/30/2019                   TODD               KY   911 CALL CENTER

            FLOODING ON STOKES CHAPEL ROAD. TIME
            ESTIMATED.

0347 PM     FLOOD            PETERSBURG              38.49N 87.28W
11/30/2019                   PIKE               IN   PUBLIC

            WATER OVER HIGHWAY 56 NEAR PETERSBURG.
            RELAYED VIA FACEBOOK.

0500 PM     FLASH FLOOD      1 ENE SEDGEWICKVILLE    37.52N 89.88W
11/30/2019                   BOLLINGER          MO   EMERGENCY MNGR

            *** 1 FATAL ***
            A TRUCK WAS SWEPT AWAY AT THE LOW WATER
            CROSSING OF UPPER WHITEWATER CREEK ON COUNTY
            ROAD 234. THE DRIVER WAS KILLED. EXACT TIME
            UNKNOWN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
December 1, 9:00 AM EST to December 4, 3:00 PM EST
Where
Pike County, Petersburg to 0.9 mi NW of Ivy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Flood, Gibson

When
December 2, 6:00 AM CST to December 5, 5:00 PM CST
Where
Gibson County, Hazleton to 1.16 mi SW of Giro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865986, 865985.